Missouri, 2007

Flash Flooding in Missouri, May 30, 2007

May 30, 2007 · NWS EAX · 3 events in 2 counties and zones

Thunderstorms with heavy rain produced flash flooding across portions of Clay and Daviess counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms with heavy rain produced flash flooding across portions of Clay and Daviess counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 2:40 PM CST, 45 minutes earlier.

Area forecast discussion, May 30, 2:40 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CDT WED MAY 30 2007

.DISCUSSION...

VISIBLE SATELLITE IMAGERY THIS AFTERNOON DEPICTS LONG AWAITED
FRONTAL BOUNDARY STRETCHING JUST TO THE WEST OF THE WESTERN CWA
BOUNDARY.  ALONG AND OUT AHEAD OF THIS FRONT...A SLOW MOVING LINEAR
LINE OF CONVECTION HAS FORMED...ALONG AND NEAR THE I-35 CORRIDOR.
FURTHER TO THE EAST...MORE SCATTERED CONVECTION HAS FORMED MAINLY
WHERE TEMPERATURES HAVE PEAKED INTO THE MIDDLE AND UPPER 70S.

MAIN CONCERNS IN THE SHORT TERM PORTIONS OF THE FORECAST REMAIN WITH
PRECIPITATION CHANCES THIS EVENING...AS WELL AS PRECIPITATION
CHANCES TOWARDS THE END OF THE WEEK.  AS EARLIER MENTIONED...SLOW
MOVING FRONTAL BOUNDARY HAS PUSHED TOWARDS THE AREA.  CONVECTION HAS
DEVELOPED AS EXPECTED AND IS BEGIN DRIVEN BY TWO MAIN FACTORS...SFC
CONVERGENCE ALONG THE FRONT AS WELL AS A WEAK UPPER LEVEL
DISTURBANCE LIFTING NORTHWARD INTO THE CWA FROM THE SOUTHWEST.
STORMS WHICH HAVE DEVELOPED HAVE BEEN VERY EFFICIENT RAIN
PRODUCERS...AS THEY SHOULD BE.  POINT SOUNDINGS INDICATE A VERY
TROPICAL LIKE ENVIRONMENT WITH THIN CAPES AND PWAT VALUES RIGHT
AROUND 1.5 INCHES.  THE BIG ISSUE FOR TONIGHT IS JUST HOW FAST AND
HOW WIDESPREAD PRECIPITATION WILL REMAIN...AND THE RESULTANT QPF
THAT MAY FALL.

INITIAL PUSH OF THIS FRONTAL BOUNDARY IS TIED TO VORT MAX CURRENTLY
SITUATED ACROSS EASTERN KANSAS.  THIS STRETCHED OUT DISTURBANCE HAS
NUDGED THE FRONT A LITTLE FURTHER EAST...HOWEVER THE FRONT HAS NOW
STALLED OUT ACROSS THE WESTERN PARTS OF THE CWA. THE NEXT BIG PUSH
OF THE FRONT WILL LIKELY NOT HAPPEN FOR A FEW HOURS...AS A MUCH
STRONGER VORT MAX FURTHER WEST WILL BEGIN TO LIFT NNE.  QPF AMOUNTS
WILL BE VERY TRICKY...LOCAL OBSERVATIONS HAVE ALREADY POINTED OUT
RAINFALL AMOUNTS CLOSER TO A HALF AN INCH TO AN INCH IN SOME
LOCALIZED SPOTS. WITH LOW-MID LVL FLOW RUNNING PARALLEL TO THE SFC
BOUNDARY...COULD SEE SOME LOCATIONS RECEIVE A QUICK INCH AND A HALF
OR HIGHER AS LONG AS STORMS CONTINUE TO BACKBUILD.  1-3 HR FFG
ACROSS THE AREA OF CONCERN IS GENERALLY ABOVE 2 INCHES...HOWEVER THE
TROUBLE SPOTS OF THE PAST FEW WEEKS ACROSS THE NORTHERN TIER OF
COUNTIES HAVE MUCH LOWER FFG OF ONLY 1-1.5 INCHES.

AFTER 00Z...PRECIPITATION WILL CONTINUE TO SLOWLY MOVE EASTWARD
TAPERING OFF FROM NORTHWEST TO SOUTHEAST BY EARLY THURSDAY MORNING
AS INSTABILITY WANES AND THE LLJ VEERS.  HOWEVER...WITH THE FRONT
SITUATED UNDERNEATH THE RIGHT ENTRANCE REGION OF THE UPR-LVL JET AND
THE VORT MAX SPEEDING INTO IOWA...THE BEST FORCING WILL REMAIN
CENTERED NEAR THE NORTHEASTERN TIER OF COUNTIES AND FURTHER NORTH
INTO CENTRAL IOWA...IT IS IN THESE AREAS THAT MORE WIDESPREAD HIGH
QPF AMOUNTS MAY BE FOUND.

OTHERWISE...MODELS ARE IN GOOD AGREEMENT IN KEEPING THE LARGE
UPR-LVL TROUGH SPINNING ACROSS THE UPPER MIDWEST. FOR THE DAY ON
THURSDAY...MUCH OF THE AREA WILL LIKELY BE UNDER THE INFLUENCE OF
SUBSIDENCE ALOFT AND STAY DRY...BEFORE YET ANOTHER WAVE BEGINS TO
WRAP AROUND THE LOW TOMORROW NIGHT.  THIS WAVE WILL BRING ANOTHER
CHANCE FOR HEAVY RAIN TO MUCH OF THE CWA THU NIGHT AND FRIDAY.
GUIDANCE HAS DIFFERED ON THE TIMING OF THIS NEXT VORT MAX...HOWEVER
IT APPEARS THE BEST CHANCES FOR PRECIP WILL BE EARLY FRI MORNING
INTO FRIDAY AFTERNOON.  AS A RESULT...HAVE UPPED POPS TO HIGH CHANCE
CATEGORY FOR THE DAY ON FRIDAY.  WHAT MAY BE OF MORE CONCERN IS YET
ANOTHER CHANCE FOR HEAVY RAIN OVER WHAT WILL BE ALREADY SATURATED
GROUND FROM TODAYS RAIN.  LATER SHIFTS WILL HAVE TO MONITOR THE
SITUATION...IN CASE THE ISSUANCE OF SOME TYPE OF FLOOD WATCH BECOMES
NECESSARY.

AS FAR AS TEMPERATURES ARE CONCERNED...READINGS WILL REMAIN
SIMILAR TO THOSE SEEN THE PAST 3 DAYS.  WITH LITTLE IN THE WAY OF
CAA BEHIND THESE FRONTS...READINGS IN THE UPPER 70S AND LOWER 80S
CAN BE EXPECTED...WITH LOCALIZED JUMPS IF BREAKS IN THE CLOUD COVER
ARE SEEN.

31

EXTENDED (SATURDAY THROUGH WEDNESDAY)...

THE EXTENDED PERIOD WILL BE MARKED BY A TRANSITION FROM A MORE
AMPLIFIED TO ZONAL UPPER AIR PATTERN...WITH THE LATER STAGES OF THE
FORECAST PERIOD RATHER MUDDLED.  MEDIUM RANGE OPERATIONAL MODELS AND
ENSEMBLE IN GENERALLY GOOD AGREEMENT IN MOVING SLOW MOVING NORTHERN
STREAM UPPER LOW FROM NORTHERN PLAINS INTO GREAT LAKES REGION IN THE
SATURDAY TO SUNDAY TIMEFRAME.  ASSOCIATED FRONTAL BOUNDARY WILL SAG
SOUTHWARD ACROSS FORECAST AREA AND THEN WILL STALL AND WEAKEN ACROSS
OZARK REGION.  THREAT OF SCATTERED STORMS WILL WANE GRADUALLY AS
BOUNDARY SHIFTS SOUTH AND BETTER DYNAMICS MOVE EAST...WITH THREAT OF
DIURNAL STORMS LINGERING ACROSS THE LAKE REGION OF CENTRAL MISSOURI
THROUGH SUNDAY WHERE NARROW ZONE OF GULF MOISTURE INFLUX WILL
PERSIST.

BY EARLY NEXT WEEK...GFS ENSEMBLES AND ECMWF SUPPORT TRANSITION TO
ZONAL UPPER FLOW PATTERN.  SEVERAL WEAK IMPULSES FORECAST TO
TRAVERSE THE CENTRAL PLAINS...BUT THERE REMAINS SOME UNCERTAINTY IN
THEIR TIMING...SO WILL KEEP DRY FORECAST GOING FOR EARLY PART OF THE
WEEK.  STRONGER VORT MAX EDGES INTO NORTHERN PLAINS TUESDAY/TUESDAY
NIGHT INDUCING LEE SIDE CYCLOGENESIS...THUS BETTER CHANCES OF STORMS
REENTERING FORECAST BY THE MIDDLE OF NEXT WEEK.  SOME VARIABILITY
AMONGST THE VARIOUS FORECAST MODELS ON THE TIMING AND EVOLUTION OF
THE SYSTEM...THUS KEPT CHANCES OF PRECIPITATION IN THE LOW CHANCE
CATEGORY.

LITTLE VARIABILITY IN TEMPERATURES THROUGH THE EXTENDED...WITH
RISING HEIGHTS SUPPORTING SLIGHTLY WARMER TEMPERATURES MONDAY AND
TUESDAY.  IN GENERAL...USED A BLEND OF HPC/ENSEMBLE GUIDANCE AS
GUIDE FOR TEMPERATURES.

SF

&&

.AVIATION

FOR 18Z TAFS...SURFACE FRONT LOCATED FROM NORTHWEST MISSOURI THROUGH
SOUTHEAST KANSAS WILL EDGE SLOWLY EASTWARD DURING THE AFTERNOON
HOURS. FRONTOGENETICAL FORCING COMBINED WITH DESTABILIZATION DUE TO
SURFACE HEATING WILL LEAD TO INCREASED CONVECTION DURING THE
AFTERNOON HOURS.  TERMINAL SITES WILL BE AFFECTED BY VICINITY AND
ONSITE CONVECTIVE ACTIVITY BETWEEN 19 AND 23 UTC...WITH ACTIVITY
WANING BY EARLY EVENING AS FRONT MOVES EAST.  THOUGH THREAT OF
STORMS WILL DIMINISH BY EARLY EVENING...MVFR CEILINGS WILL LINGER
THROUGH MID-EVENING...IMPROVING TO VFR BEFORE MIDNIGHT.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO EAX
=
Hazardous weather outlook, May 30, 11:51 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT WED MAY 30 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1251 PM CDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE ACROSS THE NORTHERN PLAINS...AND AN
APPROACHING COLD FRONT SITUATED ACROSS EASTERN KANSAS...WILL BRING
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO THE OUTLOOK AREA
DURING THE AFTERNOON AND EVENING HOURS. WHILE SHEAR WILL BE MINIMAL
WITH THIS SYSTEM...THERE MAY BE ENOUGH FORCING AND INSTABILITY TO
PRODUCE HAIL TO THE SIZE OF DIMES IN ISOLATED STORMS.

HOWEVER...THE MAIN THREAT DURING THE AFTERNOON AND NIGHTTIME HOURS WILL REMAIN
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.  WITH ABUNDANT MOISTURE IN
PLACE AHEAD OF THE SYSTEM...TOTAL RAINFALL AMOUNTS OF 0.5-1.0 INCHES ARE
LIKELY ACROSS THE ENTIRE AREA. HOWEVER...AREAS FROM KIRKSVILLE TO
PRINCETON...SOUTHWARD TO CHILLICOTHE AND MOBERLY HAVE THE POTENTIAL
TO RECEIVE LOCAL RAINFALL AMOUNTS OF AN INCH AND A HALF OR GREATER BEFORE
THE PRECIPITATION TAPERS OFF EARLY THURSDAY MORNING. THESE HEAVIER AMOUNTS
OF RAINFALL MAY LEAD TO LOCALIZED FLOODING...HOWEVER WIDESPREAD
FLOODING IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE AFOREMENTIONED UPPER LEVEL SYSTEM WILL REMAIN NEARLY STATIONARY
ACROSS THE NORTHERN PLAINS THROUGH THE FIRST PART OF THE UPCOMING
WEEKEND. THIS SLOW STORM MOVEMENT WILL RESULT IN PERIODIC
SCATTERED THUNDERSTORM CHANCES THROUGH THE WEEKEND. HOWEVER...THE
NEXT THREAT FOR MORE WIDESPREAD RAINFALL WILL MAINLY BE FOCUSED
AROUND LATE THURSDAY NIGHT INTO THE DAYTIME HOURS OF FRIDAY...AND
THEN ONCE AGAIN TOWARDS THE MIDDLE OF NEXT WEEK. AT THIS TIME...THE
ANTICIPATED THREAT WITH THE STRONGER STORMS WOULD BE LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS.

DUX

The radar

The Pleasant Hill radar (KEAX), 51 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
May 30, 3:25 PM CST to 7:25 PM CST
Where
Clay County, Liberty
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.250, -94.430

Several inches of water was reported running over I-35.

Flash Flood, Daviess

When
May 30, 4:12 PM CST to 8:12 PM CST
Where
Daviess County, 2 mi E of Gallatin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.920, -93.932

Seven inches of water, reported running over the intersection of Highway 6 and County Road O.

Flash Flood, Clay

When
May 30, 4:14 PM CST to 8:14 PM CST
Where
Clay County, Mosby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.320, -94.300

Heavy rains caused 122nd Street to be closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33492, 33493, 33494.